Alert archive / Texas / Wind Advisories in 2020

Wind Advisory 1, NWS El Paso, TX

January 10, 2020El Paso County, Hudspeth County, Texas; Otero County, New Mexico

NWS El Paso, TX issued this wind advisory at Jan 10, 2020, 4:57 AM MST for El Paso County, Hudspeth County, Texas; Otero County, New Mexico. It took effect at Jan 10, 2020, 11:00 AM MST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 10, 2020, 4:57 AM MST (11:57 UTC)
In effect from
Jan 10, 2020, 11:00 AM MST
Expired
Jan 10, 2020, 8:00 PM MST
In force
9 hr
Issued by
NWS El Paso, TX

Counties Otero County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 86 km from the middle of the area, began a volume at 12:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 12.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2020-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2020-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3975 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

024 
WWUS74 KEPZ 101157
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
457 AM MST Fri Jan 10 2020

...Strong winds move into the region this afternoon...

.An approaching upper level storm system will bring precipitation,
cooler temperatures and windy conditions to the area this
afternoon. Winds will continue to increase so that by this
afternoon winds in southern Otero and most of Hudspeth Counties
will be 25 to 35 mph with gusts to 45 mph. The rest of the area
will see wind speeds of 20 to 30 mph with some higher gusts. The
winds will begin to diminish as we move into the evening hours.

NMZ417-TXZ420>424-110300-
/O.NEW.KEPZ.WI.Y.0001.200110T1800Z-200111T0300Z/
Otero Mesa-Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
Including the cities of Crow Flats, Hueco Tanks, Loma Linda, 
Cornudas, Dell City, Salt Flat, Sierra Blanca, Fabens, 
Fort Hancock, Tornillo, and Indian Hot Springs
457 AM MST Fri Jan 10 2020

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MST
THIS EVENING...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a Wind Advisory, which is in effect from 11 AM this
morning to 8 PM MST this evening. 

* WHAT...Winds of 25 to 35 mph with gusts to 45 mph.

* WHERE...Southern Otero County in New Mexico and Hudspeth County
  Texas.

* WHEN...Winds will continue to increase through morning and we
  will see strongest winds from Noon through 8 PM this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down. The strong winds could make driving
  difficult especially along north/south running roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$
1 follow-up statement
998 
WWUS74 KEPZ 102145
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
245 PM MST Fri Jan 10 2020

NMZ417-TXZ420>424-110300-
/O.CON.KEPZ.WI.Y.0001.000000T0000Z-200111T0300Z/
Otero Mesa-Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
Including the cities of Crow Flats, Hueco Tanks, Loma Linda, 
Cornudas, Dell City, Salt Flat, Sierra Blanca, Fabens, 
Fort Hancock, Tornillo, and Indian Hot Springs
245 PM MST Fri Jan 10 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

* WHAT...Winds of 25 to 35 mph with gusts to 45 mph.

* WHERE...The Otero Mesa in New Mexico and Hudspeth County Texas.

* WHEN...Winds will peak between 3 PM and 6 PM, diminishing after
  8 PM. The strongest gusts will accompany brief rain showers. 

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down. The strong winds could make 
  driving difficult especially along north/south running roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of at least 30 mph are expected.
Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this wind advisory went out at Jan 10, 3:36 AM MST, 1 hour 21 minutes earlier.

Area forecast discussion, Jan 10, 3:36 AM MST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
336 AM MST Fri Jan 10 2020

.SYNOPSIS...
Significant weather changes across the Borderland today as the
next winter storm system pushes across Southern New Mexico and Far
West Texas. Colder temperatures, increasing winds, more clouds,
and isolated to scattered precipitation all expected today for the
entire region as a deep upper trough and associated strong cold
front arrive. Temperatures will be about 15 degrees cooler and
feel colder than that with strong west and northwest winds driving
in the colder air. Area mountains will see 1 to 3 inches of snow,
as most of the lowlands see only cold rain. However, some
lowlands may see brief snow, or a mix, which is not expected to
provide anything more that a light dusting. The storm exits
tonight, with drier air moving in, but the area stays chilly again
Saturday. Sunday through at least mid week will see warmer
conditions and dry weather. Late next week may bring our next
chances for rain across the area.

&&

.DISCUSSION...

.SHORT TERM...Today through Saturday Morning...
An upper level trough was knocking on our door this morning. The
trough will bring a variety of weather to our region for the next 18
hours or so. First, let's talk about the precipitation. The system
doesn't have a lot of moisture to work with, but it is a pretty cold
core low so it has some good dynamics with it, so it will be able to
squeeze out at least some precipitation. Snow levels will start off
at around 6,000 feet, but as colder air works in, the snow level
will drop to around 5,000 feet by sunrise. Precipitation totals will
be on the low side of things with 1 to 2 inches of snow in the Gila
Region and 1 to 3 inches of snow in the Sacramento Mountains. In the
lowlands we could see anywhere from a trace to 0.25 inches of rain.
The precipitation will wrap by late afternoon, except for the
Sacramento mountains where the light snow may linger into the
evening hours.

The upper level trough will also give us some strong winds on Friday
afternoon. Most of the area will see winds increase through the
morning, especially as the cold front moves across the area. Most of
us will see windy conditions (20 to 30 mph winds), but the timing
and dynamics of the system will give a little stronger winds for
southeastern Otero County and most of Hudspeth County, so a wind
advisory will be issued for those locations for this afternoon.
Winds across the whole area will slow by late evening.

And if the precipitation and winds weren't enough, colder air will
also be arriving with the system. Highs yesterday were 5 to 10
degrees above average. Well, those highs are long gone. Today, a
cold front will move across the area and that will keep our
temperatures from climbing much. Today's high temperatures will run
10 to 15 degrees below Thursday's highs, which will put us 5 to 10
degrees below average. With the combination of the clouds, wind,
precipitation and cooler temperatures, it will not be a very
pleasant day to be outside, today.

&&

.LONG TERM...Saturday night through next Thursday.
Today's storm system will have long departed early in the day on
Saturday. Drier air will continue to sweep out any lingering
moisture leading to generally clear skies. With lighter winds, dry
surface air, and clear skies we expect strong nighttime radiation
and settling of dense cold air for another quite chilly night
going into Sunday morning, with all areas seeing freezing morning
lows.

Sunday begins a warmup that will run through mid week next week.
Sunday appears to be a near normal day for temps as we see deep
westerly flow, and a shallow amplitude, pattern set up that will
keep the storm track to our north. This means an extended period
of fair weather with dry conditions Saturday through at least next
Wednesday. A pair of shortwave troughs looks to pass to our
south, but both pass in the overnight hours to keep the threat of
strong winds to a minimum. Monday onward through the week we are
likely to see 60 degree daily highs across the lowlands. This
means highs about 3-8 degrees above normal. Monday and Tuesday
appear to be the warmer days of the week ahead.

Late week, Thursday and Friday, we see some backing of the mid
and upper-level winds from W to SW in response to a digging E Pac
trough. Both the EC and GFS models tap deep subtropical moisture
and direct it NE toward our forecast area for these days. The GFS
steers the deep plume over our area, but the EC skews it a bit to
our east. Thus there is substantial disagreement on whether or not
we see precipitation from this setup. The GFS is quite bullish on
QPF, while the EC is quite dry. If the GFS is right, we will see
increasing chances for precipitation as minor vorts pass in the
flow aloft for both THU and FRI. The thermal profile suggest a
warm event with high snow levels well above the desert floors, and
even above all of our populated mountain site. This could mean
some threat of accelerated snow-melt and possible flooding. But we
are still a bit far out to be pinning any probability on that.
One possible caveat, the GFS suggest a backdoor cold front with
arctic air hanging up just to our east. If it could push in the
results could be snow for all. But that is well out in the later
periods of the forecast, and does not look likely.

&&

.AVIATION...06Z TAF CYCLE
Ceilings will continue to lower to BKN070-100 as weather system
moves through the area. Expect lowest cigs around OVC040-060 in
RA/SN showers with mountain obscurations likely. Precipitation
will move into the Gila region in next few hours and should fall
as snow. Scattered -SHRA and -SN will continue to spread east
through the morning before exiting during the afternoon hours.
Included VCSH at all terminals between 10Z and 17Z, though
confidence is a bit lower for KLRU and KELP.

Surface winds have subsided for most locations at this hour,
however KELP is still slightly elevated. Expect 26012G22KT to
continue into tomorrow morning at KELP. Winds will gradually
increase after 12Z at all terminals until peaking at speeds around
18-22G30KT by 18Z. Kept KELP just below AWW criteria for this
issuance.

&&

.FIRE WEATHER...
We will see an active weather day, today as an approaching upper
level storm system, sweeps a variety of weather across the area. The
storm system will help produce some mountain snows and light lowland
rain showers today. We will see a few inches of snow in the
mountains and the lowlands could see a trace to a quarter inch of
rain. The precipitation will wrap up by late this afternoon, except
for the Sacramento Mountains, where the light snow could linger into
the evening hours. In addition to the precipitation, the storm
system will bring windy conditions to the region. We will see strong
winds of 20 to 30 mph across much of the area this afternoon, with
slight stronger winds in southern Otero County and much of Hudspeth
County. The winds will slow by early this evening. Despite the
winds, with the moisture that we will see, our min RH's will stay
well above critical levels, so we will not see Red Flag conditions
today.

After the storm system moves to our east tonight we will settle into
a quieter weather pattern. We will stay dry through the middle of
next week, with our surface winds staying below critical levels. Min
RH's will be in the 20's this weekend, but then we will see a little
drier air for the start of the week, when we will see min RH's in
the 20's west of the Rio Grande and in the teens east of the River.
Rain chances may return to our forecast for the end of next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 51  28  50  30 /  20   0   0   0
Sierra Blanca           48  26  49  27 /  10   0   0   0
Las Cruces              50  24  49  26 /  20   0   0   0
Alamogordo              49  21  49  23 /  30  10   0   0
Cloudcroft              29  13  34  18 /  50  20   0   0
Truth or Consequences   48  23  49  24 /  20   0   0   0
Silver City             40  21  46  25 /  30   0   0   0
Deming                  50  20  51  24 /  20   0   0   0
Lordsburg               46  22  49  24 /  40   0   0   0
West El Paso Metro      52  28  51  31 /  20   0   0   0
Dell City               53  24  52  25 /  20  10   0   0
Fort Hancock            54  25  55  27 /  10   0   0   0
Loma Linda              46  27  46  30 /  20   0   0   0
Fabens                  53  27  53  28 /  20   0   0   0
Santa Teresa            50  24  49  26 /  20   0   0   0
White Sands HQ          51  27  50  28 /  20   0   0   0
Jornada Range           50  20  49  22 /  20   0   0   0
Hatch                   50  21  51  23 /  20   0   0   0
Columbus                50  24  52  28 /  20   0   0   0
Orogrande               50  22  49  24 /  20   0   0   0
Mayhill                 41  19  49  26 /  30  20   0   0
Mescalero               37  14  41  19 /  50  20   0   0
Timberon                38  15  41  19 /  40  20   0   0
Winston                 37  20  46  24 /  20   0   0   0
Hillsboro               45  19  51  22 /  20   0   0   0
Spaceport               48  19  48  21 /  20   0   0   0
Lake Roberts            38  15  47  19 /  30   0   0   0
Hurley                  45  19  48  23 /  20   0   0   0
Cliff                   46  15  50  17 /  30   0   0   0
Mule Creek              43  19  46  22 /  30   0   0   0
Faywood                 45  21  49  25 /  20   0   0   0
Animas                  48  24  52  25 /  30   0   0   0
Hachita                 48  19  52  22 /  20   0   0   0
Antelope Wells          49  23  55  25 /  30   0   0   0
Cloverdale              42  27  49  28 /  50   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory from 11 AM this morning to 8 PM MST this evening
     for NMZ417.

TX...Wind Advisory from 11 AM this morning to 8 PM MST this evening
     for TXZ420>424.

&&

15/14/15
Hazardous weather outlook, Jan 9, 6:59 AM MST, 21 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
659 AM MST Thu Jan 9 2020

NMZ402-403-408-414>416-101400-
Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Eastern Black Range Foothills-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
659 AM MST Thu Jan 9 2020

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.

.DAY ONE...Today and Tonight
We will see increasing clouds as a storm system approaches the
area. We will see a chance for snow showers above 6,000 feet
tonight, with only 1 or 2 inches of snow.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday
We will see a continued chance for light mountain snow showers,
but precipitation will be ending by Friday afternoon, except for
the Sacramento Mountains where we will continue to see a slight
chance for light snow through late Friday night. No impacts are
expected for Saturday through Wednesday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.

NMZ401-404>407-409>413-417-TXZ418>424-101400-
Upper Gila River Valley-Southwest Desert/Lower Gila River Valley-
Lowlands of the Bootheel-Uplands of the Bootheel-
Southwest Desert/Mimbres Basin-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
659 AM MST Thu Jan 9 2020

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight
An approaching upper level storm system will bring a chance for
light rain showers, first along the NM/AZ border and then slowly
spreading to the east. Precipitation totals will be light.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Rain chances will spread across the lowlands on Friday, but just
as quickly by Friday afternoon and evening the rain chances will
move to the east. No impacts are expected for Saturday through
Wednesday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.

Nearby

Wind Advisories in Texas, 2020Wind Advisories in New Mexico, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.